Dangers of the TikTok Benadryl challenge

,
Contemporary PEDS Journal, Vol 38 No 1, Volume 38, Issue 01

Teenagers lulled into ingesting large amounts of diphenhydramine through social media are facing serious health consequences.

The use of social media has proliferated the rate of information sharing with both significant benefits and concerns. What has emerged in the last decade have been Internet challenges that pose a significant risk to pediatric patients. Some of these include the cinnamon challenge in 2012, the Tide Pod challenge in 2016, and nutmeg challenge in 2020.1,2,3 Each resulted in serious morbidity amongst children. These challenges are spread rapidly through social media channels such as YouTube, Facebook, and TikTok.

TikTok is a social media platform where individuals view short videos that are curated to their interests based on TikTok’s algorithms. It began in 2017 in mainland China but proliferated rapidly to reach over 1 billion users worldwide.4 Some countries have engaged users on this platform for public health messaging. Vietnam created videos on TikTok during the initial phases of the COVID-19 pandemic focusing on mask wearing and avoiding touching one’s face.5 However, there has been a great deal of misinformation on TikTok during the pandemic as well.4 What is most important for pediatricians to know is that 32.5% of TikTok users are teenagers.6 These impressionable minds are likely to view and respond to various challenges.

In August of 2020, Johnson & Johnson, the makers of Benadryl, issued a warning about the “Benadryl challenge” following the death of a 15-year-old female who ingested a large amount of diphenhydramine. This challenge, made popular on TikTok, encourages the user to ingest large amounts of diphenhydramine to get high and record their responses. This resulted in numerous cases of diphenhydramine poisoning, with case first reported May of 2020. The US Food and Drug Administration issued a warning following the increase of these cases in September of 2020.7

Diphenhydramine toxicity and treatment

Diphenhydramine is a first-generation antihistamine, which was approved in 1946. It works as an antagonist at histamine and muscarinic receptors. The antimuscarinic effects largely constitute the agent’s abuse potential. Abuse with antimuscarinic agents dates back hundreds of years where natural antimuscarinics (atropine, scopolamine, etc.) were brewed in teas and ingested. Similarly, diphenhydramine abuse and toxicity are not novel. In 2018 over 21,500 exposures to diphenhydramine occurred in the United States in pediatric patients with only 23 deaths reported.8 The intent, however, has changed: Self-harm of all antihistamines in patients aged between 10-25 years have been significantly increasing in the United States since 2011.9 The clinical effects of the agent are due to its antagonism of muscarinic receptors. The antimuscarinic toxidrome (sometimes referred to as the anticholinergic toxidrome) consists of tachycardia, dry mucous membranes, mydriasis, urinary retention, flushed skin, and delirium. Not all patients will present with the full toxidrome and a large proportion will present with delirium and mydriasis, but without tachycardia.10 The antihistaminic effects can cause sedation along with an increased risk of seizures. Additionally, diphenhydramine blocks sodium and potassium channels in the myocardium. This causes a widening of the QRS segment and prolongation of the QTc interval on an electrocardiogram, which can predispose patients to developing significant dysrhythmias. In a review of 13 years of poison center data on pediatric adverse effects of diphenhydramine exposure, common effects were tachycardia, hallucinations, somnolence, agitation, and mydriasis.11 Seizures were uncommon, but still occurred in 5.5% of cases.

Treatment of diphenhydramine toxicity is largely supportive. Primary therapy involves the use of benzodiazepines to treat agitation or seizures. If patients have QRS segment prolongation, usual practice is to administer sodium bicarbonate as a bolus and possibly an infusion. Sodium bicarbonate works by presenting a bolus of Na+ to the myocardium to outcompete the blockade by diphenhydramine. Additionally, the HCO3- alkalinizes the serum which theoretically decreases diphenhydramine binding to the sodium channel as it becomes more un-ionized. The most specific therapy is physostigmine, which is a reversible inhibitor of acetylcholinesterase. This prevents the breakdown of acetylcholine, increasing the amount of acetylcholine in the synaptic cleft to compete with muscarinic receptor blockade. Physostigmine relieves delirium and agitation in approximately 75% of patients but does not affect length of stay.12,13,14 Use of physostigmine varies heavily based on provider comfort which has varied use depending on region.12,15 Important monitoring and evaluation include cardiac, respiratory, and often a bladder scan to assess for urinary retention. A quiet room can help to reduce external stimuli and decrease agitation. Duration of treatment is dependent on the evolution of patient symptoms. Most patients resolve within 24 hours.14

Conclusion

Pediatricians should screen for and discuss the risks from these challenges with their patients. The TikTok Benadryl challenge has resulted in at least one death and significant morbidity. Management includes early recognition of the signs and symptoms of antimuscarinic toxicity (altered mentation, tachycardia, dry mucous membranes, etc.) and providing supportive management with benzodiazepines, sodium bicarbonate, and physostigmine when necessary. Assistance is available by calling your local poison center 800-222-1222.

References

1. Health hazards associated with laundry detergent pods - United States, May-June 2012. MMWR Morb Mortal Wkly Rep. 2012;61(41):825-829.

2. Atherton RR. The “Nutmeg Challenge”: a dangerous social media trend. Arch Dis Child. Published online July 3, 2020. doi:10.1136/archdischild-2020-319407

3. Grant-Alfieri A, Schaechter J, Lipshultz SE. Ingesting and aspirating dry cinnamon by children and adolescents: the “cinnamon challenge”. Pediatrics. 2013;131(5):833-835. doi:10.1542/peds.2012-3418

4. Ostrovsky AM, Chen JR. TikTok and Its Role in COVID-19 Information Propagation. J Adolesc Health Off Publ Soc Adolesc Med. 2020;67(5):730. doi:10.1016/j.jadohealth.2020.07.039

5. Eghtesadi M, Florea A. Facebook, Instagram, Reddit and TikTok: a proposal for health authorities to integrate popular social media platforms in contingency planning amid a global pandemic outbreak. Can J Public Health Rev Can Sante Publique. 2020;111(3):389-391. doi:10.17269/s41997-020-00343-0

6. Clement J. Distribution of TikTok users in the United States as of June 2020, by age group. Published online November 6, 2020. Accessed November 11, 2020. https://www.statista.com/statistics/1095186/tiktok-us-users-age/

7. FDA. FDA warns about serious problems with high doses of the allergy medicine diphenhydramine (Benadryl).https://www.fda.gov/drugs/drug-safety-and-availability/fda-warns-about-serious-problems-high-doses-allergy-medicine-diphenhydramine-benadryl. Published September 24, 2020.

8. Gummin DD, Mowry JB, Spyker DA, et al. 2018 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 36th Annual Report. Clin Toxicol Phila Pa. 2019;57(12):1220-1413. doi:10.1080/15563650.2019.1677022

9. Spiller HA, Ackerman JP, Smith GA, et al. Suicide attempts by self-poisoning in the United States among 10-25 year olds from 2000 to 2018: substances used, temporal changes and demographics. Clin Toxicol (Phila). 2020;58(7):676-687. doi:10.1080/15563650.2019.1665182

10. Isbister GK, Oakley P, Dawson AH, Whyte IM. Presumed Angel’s trumpet (Brugmansia) poisoning: clinical effects and epidemiology. Emerg Med Fremantle WA. 2003;15(4):376-382. doi:10.1046/j.1442-2026.2003.00477.x

11. Palmer RB, Reynolds KM, Banner W, et al. Adverse events associated with diphenhydramine in children, 2008-2015. Clin Toxicol (Phila). 2020;58(2):99-106. doi:10.1080/15563650.2019.1609683

12. Arens AM, Shah K, Al-Abri S, Olson KR, Kearney T. Safety and effectiveness of physostigmine: a 10-year retrospective review. Clin Toxicol (Phila). 2018;56(2):101-107. doi:10.1080/15563650.2017.1342828

13. Boley SP, Olives TD, Bangh SA, Fahrner S, Cole JB. Physostigmine is superior to non-antidote therapy in the management of antimuscarinic delirium: a prospective study from a regional poison center. Clin Toxicol Phila Pa. 2019;57(1):50-55. doi:10.1080/15563650.2018.1485154

14. Burns MJ, Linden CH, Graudins A, Brown RM, Fletcher KE. A comparison of physostigmine and benzodiazepines for the treatment of anticholinergic poisoning. Ann Emerg Med. 2000;35(4):374-381. doi:10.1016/S0196-0644(00)70057-6

15. Watkins JW, Schwarz ES, Arroyo-Plasencia AM, Mullins ME. The Use of Physostigmine by Toxicologists in Anticholinergic Toxicity. J Med Toxicol Off J Am Coll Med Toxicol. 2015;11(2):179-184. doi:10.1007/s13181-014-0452-x